Hypersensitivity reaction and tolerance induction to ethambutol

Case Rep Med. 2013;2013:208797. doi: 10.1155/2013/208797. Epub 2013 Jul 28.

Abstract

Tuberculosis remains the leading cause of death worldwide from any infectious agent and the alarming increase in the annual incidence of new cases has been described as a global emergency. Mycobacterium infection requires simultaneous administration of multiple drugs. Although the majority of treatment courses progress with minor side effects, adverse reactions to antituberculosis drugs occur in about 5% of treated patients and can be responsible for cessation or switching the therapy. Both nonimmediate (mostly maculopapular rash) and immediate reactions (urticarial reactions) have been described with these drugs. The main problem is the occurrence of reactions while the patient is on treatment with multiple drugs. The diagnosis of the culprit drug is mostly based on stopping all medication, followed by the reintroduction of each drug with a time interval of four to five days. An alternative drug should be the first approach if it is equally effective. Most of the times, none of the alternative drugs are as effective as the culprit. If this is the case, a desensitization procedure should be performed. The authors describe a case of a woman with Mycobacterium avium complex (MAC) infection, to whom treatment with ethambutol was crucial to recovery, and present a modified desensitization protocol to this drug.